Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS State College, PA

November 28, 2003Adams County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 28, 2003, 2:50 PM EST for Adams County, Franklin County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2003, 2:50 PM EST (19:50 UTC)
Expired
Nov 28, 2003, 3:45 PM EST
In force
55 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Adams County, PA, Franklin County, PA

The radar

The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 281950
SVRCTP
PAC001-055-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EST FRI NOV 28 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 345 PM EST.

* AT 250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROUZERVILLE...OR 4 MILES NORTHEAST OF
  WAYNESBORO...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASHTOWN AND SEVEN STARS AROUND 255 PM.
  GETTYSBURG AROUND 300 PM.
  HEIDLERSBURG AROUND 310 PM.
  LAKE MEADE AROUND 315 PM.
  EAST BERLIN AROUND 320 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A 
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM 
WINDOWS.

LAT...LON 3985 7760 4001 7730 4006 7714 4002 7704
          3991 7696 3974 7738 3973 7755


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 10:40 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 28, 10:40 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 AM EST FRI NOV 28 2003

.UPDATE...

HAVE BEEN SERIOUSLY CONSIDERING ISSUING WIND ADVISORY FOR THIS EARLY
AFTERNOON TO COVER THE LAUREL HIGHLANDS AS PRECIP AREA MOVES INTO
SOUTHWEST PA LATE THIS MORNING.  AFTER FURTHER CONSIDERATION...THE
CHANCES OF ACTUALLY PRODUCING ADVISORY WINDS THIS AFTERNOON IS
RATHER SMALL AND DONT REALLY WANT IT UP FOR THE ENTIRE CWA.
HOWEVER AFTER A LOOK AT THE NEW MODEL RUNS...WE WILL BE CONSIDERING
BOTH A WIND ADVISORY AND A WINTER WEATHER ADVISORY (NORTHWEST
MOUNTAINS AND LAUREL HIGHLANDS) DURING THE AFTERNOON.

WILL BE ISSUING A UPDATE FOR THIS MORNING...ASSOCIATED WITH ONLY
MINOR CHANGES IN THE GRIDS.  THE CHANGES MAY NOT SIGNIFICANT TO
CAUSE MUCH OF A WORDING CHANGE...BUT WILL ISSUE ZFP ANYWAY.

WILL ALSO UPDATE SPS (FOR SNOW WIND AND RAIN) TO COVER UNTIL THE
AFTERNOON PACKAGE.

&&

ONDREJIK

.PREV DISCUSSION...

LOW PRESSURE WILL STRENGTHEN RAPIDLY TODAY AS IT MOVES NORTHEAST
FROM NE KENTUCKY...TO WRN NEW YORK BY THIS EVENING. A SECONDARY
LOW CENTER WILL FORM ACROSS SERN PENN AND BE RESPONSIBLE FOR
FOCUSING SOME LOCALLY HEAVIER RAIN (1-1.5) ACROSS OUR EXTREME
EASTERN COUNTIES THIS AFTERNOON AND EVENING.

STILL A LITTLE UNCLEAR IF A NCRFB (NARROW COLD FRONTAL RAIN BAND)
WITH STRONG WINDS WILL DEVELOP ALONG THE FRONT ACROSS THE SUSQ
VALLEY AND ERN ZONES THIS AFTERNOON. ODDS SLIGHTLY FAVOR IT...WITH
SOME 45 MPH WIND GUSTS AND POSS MINOR WIND DAMAGE) BUT THE DVLPMT OF
A SECONDARY WAVE WILL DELAY SIGNIFICANT PRESSURE RISES IMMEDIATELY
BEHIND THE FRONT ELSEWHERE.

THE WIND WILL DEFINITELY BLOW LATER TONIGHT THROUGH SATURDAY (WITH
SUSTAINED WINDS OF 20-25 MPH AND GUSTS OF 35-45 MPH)...AND THE
SNOWFLAKES WILL FLY...PARTICULARLY ACROSS THE WRN AND NW MTNS WHERE
A GOOD UPSTREAM FETCH ACROSS LAKES HURON AND ERIE...AND STRONG COLD
ADVECTION IN THE 700-500 HPA LAYER WILL LEAD TO FREQUENT SNOW
SHOWERS ACROSS THE WRN AND NW MTNS. WENT WITH A SPECIAL WEATHER
STATEMENT FOR NOW...AND MENTIONED 2-3 INCHES OF SNOW FOR THE WRN
MTNS BY SATURDAY MORNING.

THE DEEP UPR TROUGH SWINGS NE OFF THE NEW ENGLAND COAST BY
SUNDAY...BUT A CHILLY NW FLOW WILL CONTINUE ACROSS THE REGION INTO
THE MIDDLE OF NEXT WEEK. THE NEXT PRECIP THREAT WILL COME IN THE
FORM OF SNOW SHOWERS MONDAY AFTERNOON AS AN UPPER SHORT WAVE AND SFC
COLD FRONT MOVES SE ACROSS THE GREAT LAKES.

MREF DATA INDICATES GENERALLY RISING HEIGHTS AND DRY CONDITIONS
ACROSS CENTRAL PENN UNDER A WEAK UPR RIDGE FOR THE SECOND HALF OF
NEXT WEEK.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SPS FOR LOCALLY 1+ RAINFALL TODAY...GUSTY WINDS (UP TO 45 MPH)
ALONG AND IN THE WAKE OF THE STRONG COLD FRONTAL PASSAGE THIS
AFTERNOON/EVENING...AND POTENTIAL FOR 2-3 SNOW WRN AND NW MTNS
TONIGHT.
&&
Hazardous weather outlook, Nov 28, 5:25 AM EST, 9 hours 25 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 AM EST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MARCH EAST ACROSS THE STATE THIS AFTERNOON
AND EVENING. A BAND OF HEAVY SHOWERS WILL FORM ALONG THE FRONT...AND
COULD CONTAIN WIND GUSTS AROUND 45 MPH. WIND GUSTS OF THIS MAGNITUDE
COULD RESULT IN SOME MINOR DAMAGE AND A FEW POWER OUTAGES.

LAKE EFFECT SNOW SHOWERS WILL CAUSE HAZARDOUS DRIVING CONDITIONS
ACROSS THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS TONIGHT AND
SATURDAY. SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE LIKELY BY DAYBREAK
SATURDAY.

WEST TO NORTHWEST WINDS WILL ALSO INCREASE TO BETWEEN 20 AND 25 MPH
SUSTAINED IN ALL AREAS LATE TONIGHT. WIND GUSTS OF 35 TO 45 MPH WILL
BE COMMON LATE TONIGHT AND SATURDAY.

.DAYS TWO THROUGH SEVEN...

THE STRONG NORTHWEST WINDS...AND LAKE EFFECT SNOW SHOWERS ACROSS THE
MOUNTAINS OF NORTHERN AND WESTERN PENNSYLVANIA...WILL BEGIN TO
DIMINISH LATER IN THE DAY SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

PLEASE RELAY REPORTS OF WIND GUSTS OVER 45 MPH...ANY WIND
DAMAGE...AND SNOW ACCUMULATIONS OF 3 INCHES OR MORE.

LAMBERT

In the hours before

Special weather statement, Nov 28, 11:15 AM EST, 3 hours 35 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EST FRI NOV 28 2003

...A CHANGE TO WINTER WEATHER LATE TODAY THROUGH SATURDAY...

A COMPLEX STORM SYSTEM WILL GATHER STRENGTH AND MOVE INTO CENTRAL
PENNSYLVANIA BY LATE THIS AFTERNOON. RAIN HAS ALREADY ENTERED THE
STATE AND HAS PRODUCED SOME AREAS OF HEAVY RAIN. RAINFALL AMOUNTS
WILL GENERALLY RANGE BETWEEN ONE HALF AND ONE INCH...WITH SLIGHTLY
HIGHER AMOUNTS POSSIBLE ACROSS THE WESTERN MOUNTAINS AND LOWER
SUSQUEHANNA VALLEY. WHILE WIDESPREAD RIVER FLOODING IS NOT
ANTICIPATED AT THIS TIME...MINOR FLOODING OF STREAMS...POOR DRAINAGE
LOCATIONS AND URBAN AREAS WILL BE POSSIBLE.

A STRONG COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL SWEEP EAST
ACROSS PENNSYLVANIA LATER THIS AFTERNOON AND THIS EVENING. STRONG
WIND GUSTS WILL BE POSSIBLE ALONG...AND BEHIND THIS FRONT...WITH WIND
GUSTS UP TO 45 MPH POSSIBLE LATE TODAY INTO SATURDAY. RESIDENTS
SHOULD USE TODAY TO SECURE LOOSE OUTDOOR OBJECTS...IN ANTICIPATION OF
THESE STRONG WINDS.

RAIN WILL CHANGE TO SNOW FROM WEST TO EAST ACROSS THE AREA BY
TONIGHT. THE CHANGEOVER TO SNOW WILL OCCUR ACROSS THE NORTHWEST
MOUNTAINS AND LAUREL HIGHLANDS LATE THIS AFTERNOON...THE CENTRAL
MOUNTAINS DURING THE EVENING...AND SUSQUEHANNA VALLEY BY LATE
TONIGHT. THE NORTHWEST MOUNTAINS...AND LAUREL HIGHLANDS WILL BE MOST
LIKELY TO EXPERIENCE ACCUMULATING SNOW...WITH 2 TO 3 INCHES POSSIBLE
BY SATURDAY MORNING. ACROSS THE NORTH CENTRAL MOUNTAINS...AN INCH OR
TWO WILL BE POSSIBLE BY SATURDAY MORNING...WITH AN INCH OR LESS
EXPECTED ACROSS THE CENTRAL MOUNTAINS. LITTLE OR NO ACCUMULATION IS
EXPECTED ACROSS THE LOWER AND MID SUSQUEHANNA VALLEY.

SATURDAY WILL FEATURE SNOW SHOWERS AND POSSIBLE SQUALLS EARLY...BUT
THESE SHOULD GRADUALLY DIMINISH THROUGH THE DAY. STRONG GUSTY WINDS
WILL PERSIST...AND MAY CREATE AREAS OF BLOWING SNOW ACROSS THE HIGHER
TERRAIN OF THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS.

ANYONE WITH TRAVEL PLANS THIS HOLIDAY WEEKEND...SHOULD EXERCISE
CAUTION AND STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR FURTHER INFORMATION ON THIS DEVELOPING STORM.

ONDREJIK

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.